Alert archive / West Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Feb 10, 2020, 1:21 PM EST for Doddridge County, Pleasants County, Tyler County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 10, 2020, 1:21 PM EST (18:21 UTC)
- Expired
- Feb 10, 2020, 4:15 PM EST
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
Counties Doddridge County, WV, Pleasants County, WV, Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 138 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 523 m²/s²
- 0-3 km storm-relative helicity
- 565 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
400
WWUS81 KRLX 101821
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
121 PM EST Mon Feb 10 2020
WVZ010-011-020-102115-
Doddridge-Pleasants-Tyler-
121 PM EST Mon Feb 10 2020
...PERIODS OF RAIN WILL AFFECT NORTHEASTERN PLEASANTS... DODDRIDGE
AND TYLER COUNTIES...
At 115 PM EST, an area of light to moderate rain was moving across
the region. This rain coupled with previous rain that occurred
overnight and this morning has caused the Middle Island Creek to
rise.
The stream gages at Middlebourne and West Union have gone over their
respective action stages. As the Middle Island Creek rises this
afternoon, minor flooding is possible, especially in poor drainage
and low lying areas.
Locations impacted include...
St. Marys, Middlebourne, Paden City, Sistersville, West Union, Alma,
Blandville, Avon, New Milton, Arvilla, Point Lookout, Smithburg,
Wick, Lima, Hebron, Center Point, Sedalia and Canton.
This includes Route 50 in West Virginia between mile markers 47 and
64.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3958 8089 3960 8086 3947 8071 3944 8056
3936 8053 3928 8060 3928 8058 3923 8055
3922 8057 3921 8053 3916 8070 3928 8091
3936 8088 3938 8092 3934 8096 3938 8125
3939 8121 3944 8118 3945 8113 3961 8095
TIME...MOT...LOC 1817Z 151DEG 123KT 3999 8128
$$
21What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Feb 10, 12:21 PM EST, 1 hour earlier.
Area forecast discussion, Feb 10, 12:21 PM EST, 1 hour before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1221 PM EST Mon Feb 10 2020 .SYNOPSIS... Cold front with persistent rain today and Tuesday. Another system brings unsettled weather late Wednesday into Thursday. Cold but quiet start to the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 900 AM Monday... Made minor changes to PoPs and Weather grids. Previous forecast remains on track. As of 630 AM Monday... Forecast on track, with rain having overspread much of the area. As of 420 AM Monday... Warm advection / isentropic lift, and a moisture feed propelled by 50-60 kts low to mid level west to southwest flow, spell a wet day and night, as a cold front sinking slowly southeastward squeezes out PW values just in excess of an inch, or right near the climatological maxima for this area this time of year. Hires model output appear to use impedance against our northern and central mountains to generate locally close to two inches rainfall along some of the western slopes of the northern mountains, and close to an inch along other western slopes. Central guidance split the difference between this and the previous forecast, and opted to go closer to these values while preserving some of the higher model resolution, and pockets of just over an inch and a half are depicted for some western slopes of the northern mountains. The low level flow diminishes a bit tonight, but pockets of just over one half inch additional rainfall along some western upslope area are forecast, while the cold front cuts off precipitation in the middle Ohio valley from northwest to southeast. Rainfall can also pile up across the southern WV cal fields and southern mountains including SW VA today and tonight, including areas that received excessive rainfall last Friday. A slight risk for excessive rainfall is in effect for the coal fields of WV, and up into the mountains, for today and tonight. A heavy rainfall threat for these areas will be included in the HWO highlight, and will need monitored today. Did not hoist a flood watch in coordination with southern neighbors. Central guidance temperatures look good, which converge with dew points in the rain early this morning. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... As of 230 AM Monday... Frontal passage is due midday Tuesday with rain clearing out from west to east by late Tuesday evening as high pressure will build in from the west. Higher rainfall accumulations will be confined to our southern WV and VA counties with upwards of 1.5 to 2 inches in total including from the previous period are possible. High pressure will quickly move east allowing a surface low associated with an upper level positively tilted trough, meaning in the early stages with a lot of potential for continued strengthening, to approach the area. Models have a good handle on this system and have it tracking northeast up over the area through Wednesday with higher QPF targeted around the Ohio River Valley and our southern WV and VA counties. High pressure will build in behind the aforementioned features frontal boundary and give it a good push out of the area by midday Thursday suppressing any moderate or heavy rainfall by then, but not before dropping off an additional 1 to 2 inches of rainfall over the entire area. WPC has a slight risk of excessive rainfall and with PWAT values 2-3 standard deviations above normal for Wednesday/Thursday, this will not bode well for creeks and rivers who have not had much relief. For this reason left mention of this in the HWO and collaborated with WPC in regards to a possible upgrade of excessive rainfall for Wednesday. Later shifts will have to take a closer look at the event and maybe issue a flood watch to the appropriate counties with very wet antecedent conditions and who would be most likely prone to flood for Wednesday into Thursday. Some of the post frontal energy will be pulled down by the high pressures northerly flow and provide some upslope precipitation to the higher terrain for the rest of Thursday into Friday. Expecting little to no accumulations of rain or snow mainly confined to the mountains although some amounts may accumulate in the highest peaks as temperatures take a dive into the teens overnight Thursday. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 230 AM Monday... High pressure settles in and temperatures fall for most locations up to 15 degrees below normal through Friday and this will give way to fair, cool and relatively dry weather for a good part of the weekend. Models start to diverge on agreement by this time frame, however the Euro and GFS are both in line with a solution of a low pressure system forecast to affect the area from the south early on Sunday. Both these models also suggest a slight active weather pattern for the beginning of the new work week. With high confidence hinted by central guidance by placing chance to likely POPs in day 7, went ahead and accepted this solution due to the fact that models are picking it up fairly well for this far out in the long term period. Temperatures for the later part of the weekend rebound and will remain above seasonable, therefore not expecting much of a winter type active pattern. && .AVIATION /17Z MONDAY THROUGH FRIDAY/... As of 1218 PM Monday... Cold front just west of the OH River to slowly drift southeast tonight. This solution goes along with the NAM and high resolution models bringing a possible lull in precipitation this evening. However, a shortwave will ride along the front from the south to bring another shot of pcpc across southern WV and extreme southwest VA overnight tonight. Meanwhile, MVFR/IFR conditions will develop under moderate rain through this evening. Conditions are expected to deteriorate after 03Z where widespread IFR/LIFR conditions under rain and fog could materialized along and behind the front into 13-14Z Tuesday. South to southwest surface flow will be gusty at times will prevail through this evening, becoming light and variable or calm tonight. The strong southwest flow aloft will diminish to moderate southwest this afternoon, and southwest surface flow will diminish in tandem this afternoon and tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: Timing of IFR/LIFR conditions could vary. in rain and fog. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 EST 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 CRW CONSISTENCY L M M M M L L L M M M M HTS CONSISTENCY M M H H H L M M M L L H BKW CONSISTENCY M H M M M M M M M M L L EKN CONSISTENCY M M M M M M M M M M M H PKB CONSISTENCY M H H H H L M H H H H L CKB CONSISTENCY M M M M H M M H H H M H AFTER 18Z TUESDAY... IFR in rain possible early Tuesday morning, and then again late Wednesday into Thursday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JZ NEAR TERM...TRM/ARJ SHORT TERM...JZ LONG TERM...JZ AVIATION...ARJ
Hazardous weather outlook, Feb 10, 4:48 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 448 AM EST Mon Feb 10 2020 KYZ105-VAZ003-004-WVZ005-013-015-024>027-033-034-515>520-111000- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Mingo-Logan- Boone-Clay-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas- 448 AM EST Mon Feb 10 2020 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a slight risk out for excessive rainfall today and tonight, and one inch or more of rainfall can be expected, which could cause minor water issues and or flooding to poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another system expected late Wednesday through Thursday will bring the potential for periods of moderate to heavy rainfall. This could lead to water issues and or possible flooding, especially to poor drainage areas. There is a slight risk of excessive rainfall along the Ohio River Valley from Wednesday morning into Thursday morning. There is the potential for an additional 2 inches or more of rainfall in localized areas during this time frame. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ028-039-040-521>526-111000- Braxton-Upshur-Barbour-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 448 AM EST Mon Feb 10 2020 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk out for excessive rainfall today and tonight, and one to two inches of rainfall can be expected, which could cause minor water issues and or flooding to poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another system expected late Wednesday through Thursday will bring the potential for periods of moderate to heavy rainfall. This could lead to water issues and or flooding, especially to poor drainage areas. There is the potential for up to 2 inches additional rainfall in localized areas during this time frame. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-029>032- 111000- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis- Harrison-Taylor- 448 AM EST Mon Feb 10 2020 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. Up to one inch or more of rainfall can be expected, which could cause minor waters issues. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another system expected late Wednesday through Thursday will bring the potential for periods of moderate to heavy rainfall. This could lead to water issues and or flooding, especially to poor drainage areas. There is a slight risk of excessive rainfall along the Ohio River Valley from Wednesday morning into Thursday morning. There is the potential for an additional 2 inches or more of rainfall in localized areas during this time frame. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Feb 10, 11:53 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1153 AM EST Mon Feb 10 2020
OHZ076-101945-
Washington-
1153 AM EST Mon Feb 10 2020
...PERIODS OF RAIN WILL AFFECT NORTHEASTERN WASHINGTON COUNTY...
At 1143 AM EST, an area of light to moderate rain was moving across
the region. This rain coupled with previous rain that occurred
overnight and this morning has caused the Little Muskingum River to
rise.
At 1130 AM EST, the stage at Bloomfield was 15.12 feet. The
estimated flood stage is 16 feet. The river is expected to crest
just under the estimated flood stage early this afternoon. At
stages near 16 feet, hay fields across from the gage and between the
river and Route 26, and other low lying areas start to flood.
This rainfall that is occurring, may cause localized flooding. Do
not drive your vehicle through flooded roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3958 8127 3958 8114 3956 8105 3935 8139
3940 8141 3960 8127
TIME...MOT...LOC 1643Z 240DEG 49KT 3956 8118
21Special weather statement, Feb 10, 1:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
121 PM EST Mon Feb 10 2020
WVZ010-011-020-102115-
Doddridge-Pleasants-Tyler-
121 PM EST Mon Feb 10 2020
...PERIODS OF RAIN WILL AFFECT NORTHEASTERN PLEASANTS... DODDRIDGE
AND TYLER COUNTIES...
At 115 PM EST, an area of light to moderate rain was moving across
the region. This rain coupled with previous rain that occurred
overnight and this morning has caused the Middle Island Creek to
rise.
The stream gages at Middlebourne and West Union have gone over their
respective action stages. As the Middle Island Creek rises this
afternoon, minor flooding is possible, especially in poor drainage
and low lying areas.
Locations impacted include...
St. Marys, Middlebourne, Paden City, Sistersville, West Union, Alma,
Blandville, Avon, New Milton, Arvilla, Point Lookout, Smithburg,
Wick, Lima, Hebron, Center Point, Sedalia and Canton.
This includes Route 50 in West Virginia between mile markers 47 and
64.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3958 8089 3960 8086 3947 8071 3944 8056
3936 8053 3928 8060 3928 8058 3923 8055
3922 8057 3921 8053 3916 8070 3928 8091
3936 8088 3938 8092 3934 8096 3938 8125
3939 8121 3944 8118 3945 8113 3961 8095
TIME...MOT...LOC 1817Z 151DEG 123KT 3999 8128
21The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 11:53 AM EST | Special Weather Statement | RLX | Pleasants | 3 hr |
| Feb 10, 4:20 PM EST | Areal Flood Warning | RLX | Tyler | 6 hr |
| Feb 10, 6:48 PM EST | Areal Flood Warning | RLX | Lincoln | 23 hr |
| Feb 10, 2:04 PM EST | Areal Flood Warning | RLX | Washington | 12 hr |
Nearby
Special Weather Statements in West Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.